New York, 2003

Hail in New York, March 21, 2003

March 21, 2003 · NWS OKX · 5 events in 4 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 21, 3:19 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 21, 3:19 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
319 PM EST FRI MAR 21 2003

WEAK GRADIENT AND SOUTHERLY FLOW HAS BROUGHT THE FOG BACK INTO THE
COASTAL AREAS. FOG WILL PERSIST INTO TONIGHT AS LOW TRACKS OVER THE
AREA LATE TONIGHT AND LIFT AS WINDS SHIFT TO THE WEST. ISSUED DENSE
FOG ADVISORY FOR TONIGHT FOR THE COASTAL AREAS. WITH CLEARING INLAND
HAVE DESTABILIZED ACROSS PORTIONS OF THE LOWER HUDSON VALLEY AND
THREAT OF SOME THUNDERSTORMS WILL CONTINUE IN THAT AREA. WILL ALSO
MENTION ISOLATED THUNDERSTORMS IN THE NYC METRO AREA. AFTER LOW
PASSES THROUGH AREA LATE TONIGHT....WEATHER WILL BE DRY INTO MIDWEEK
AS RIDGING BUILDS INTO THE REGION.

MARINE: CONTINUE ROUGH SEAS ON THE OCEAN TONIGHT. VISIBILITIES BELOW
1 NM IN FOG TONIGHT.

.OKX...
CT...DENSE FOG ADVISORY CTZ009>012-221200
NJ...NONE.
NY...DENSE FOG ADVISORY NYZ077>081-221200
MARINE...SCA FOR ROUGH ON COASTAL WATERS...ANZ350-353-355.
Hazardous weather outlook, Mar 21, 6:20 AM EST, 12 hours 40 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
620 AM EST FRI MAR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY THROUGH TONIGHT
A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THIS MORNING. SHOWERS AND
POSSIBLE THUNDERSTORMS ARE EXPECTED FROM LATE TODAY UNTIL MIDNIGHT.

IN ADDITION...THE MAHWAH RIVER AT SUFFERN NY (ROCKLAND COUNTY)
CRESTED AT A LITTLE OVER FLOOD STAGE OVERNIGHT AND IS NOW RECEDING.
A RIVER FLOOD WARNING HAS BEEN ISSUED FOR THE HOUSATONIC RIVER IN
FAIRFIELD COUNTY CT FOR MINOR FLOODING TODAY AND SATURDAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE TODAY AND EARLY TONIGHT.

EKH

In the hours before

Local storm report, Mar 21, 6:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
603 PM EST FRI MAR 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    NEW PROVIDENCE            NJ   1.75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0530 PM    UNION                     NJ   .75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0531 PM    SHORT HILLS MALL SHORT HILLSNJ   1.00 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0531 PM    LIVINGSTON                NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0540 PM    WEST CALDWELL             NJ   .88 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0546 PM    WEST PATERSON             NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0547 PM    PATERSON                  NJ   .88 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    WAYNE                     NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    NORTH CALDWELL            NJ   .75 INCH HAIL
03/21/03   SUSSEX                         REPORTED BY
SPOTTERS

MET
Local storm report, Mar 21, 6:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NEW YORK NY
603 PM EST FRI MAR 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    NEW PROVIDENCE            NJ   1.75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0530 PM    UNION                     NJ   .75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0531 PM    SHORT HILLS MALL
           SHORT HILLS               NJ   1.00 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0531 PM    LIVINGSTON                NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0540 PM    WEST CALDWELL             NJ   .88 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0546 PM    WEST PATERSON             NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0547 PM    PATERSON                  NJ   .88 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    WAYNE                     NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    NORTH CALDWELL            NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

MET

CORRECTED NORTH CALDWELL COUNTY
Local storm report, Mar 21, 6:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NEW YORK NY
603 PM EST FRI MAR 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    NEW PROVIDENCE            NJ   1.75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0530 PM    UNION                     NJ   .75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0531 PM    SHORT HILLS MALL
           SHORT HILLS               NJ   1.00 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0531 PM    LIVINGSTON                NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0540 PM    WEST CALDWELL             NJ   .88 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0546 PM    WEST PATERSON             NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0547 PM    PATERSON                  NJ   .88 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    WAYNE                     NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    NORTH CALDWELL            NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

MET

CORRECTED TIME OF REPORT AT NEW PROVIDENCE

The radar

The Brookhaven radar (KOKX), 79 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Queens

When
March 21, 7:00 PM EST
Where
Queens County, 2 mi NE of College Pt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -73.800

A trained spotter reported penny size hail in Whitestone at 700 pm.

Hail, Nassau

When
March 21, 7:27 PM EST
Where
Nassau County, Port Washington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.817, -73.700

A trained spotter reported penny size hail in Port Washington at 727 pm.

Hail, Suffolk

When
March 21, 8:30 PM EST to 8:35 PM EST
Where
Suffolk County, Wading River
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.950, -72.833

An off-duty National Weather Service employee reported penny size hail in Wading River at 830 pm. At 835 pm, nickle size hail was observed at the National Weather Service Forecast Office in Upton.

Hail, Suffolk

When
March 21, 8:45 PM EST
Where
Suffolk County, Baiting Hollow
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.950, -72.750

A trained spotter in Baiting Hollow reported penny size hail at 845 pm.

Hail, Westchester

When
March 21, 9:10 PM EST
Where
Westchester County, Somers
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.333, -73.667

A trained spotter reported penny size hail in Somers at 910 pm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347404, 5347405, 5347406, 5347408, 5347407.